PubAg

Main content area

Evaluation of simple quantile estimation functions for modeling forest diameter distributions in even-aged stands of interior Douglas-fir

Author:
Newberry, J.D., Moore, J.A., Zhang, L.
Source:
Canadian journal of forest research = 1993 v.23 no.11 pp. 2376-2382
ISSN:
0045-5067
Subject:
Pseudotsuga menziesii, diameter, equations, estimation, probability distribution
Abstract:
The method of percentiles usually involves simultaneously solving equations for probability distribution parameters as functions of sample-based estimates of the appropriate quantiles. Eight simple distribution-free methods for estimating quantiles from sample-based order statistics were evaluated empirically using even-aged Douglas-fir (Pseudotsuga menziesii var. glauca (Beissn.) Franco) diameter distributions from the Inland Northwest. Two methods, calculated by weighting adjacent order statistics, consistently gave the best results for both the Weibull and Johnson's SB distributions. Certain distributional shapes were also evaluated to determine if they influenced the quantile estimation method. Although some influence was detected, the best methods were usually best across all categories.
Agid:
1405475